Bloating From Doxycycline

Updated
Quintin Says:

Hi everyone.

Near the end of September, I started a 14 day course of Doxycyclin (the specific brand name was Cyclidox). 100mg twice a day, with lots of water, an hour before meals, as instructed. During the course I experienced severe bloating, trapped gas, abdominal cramps, abdominal pain, and belching (burping). The probiotics I was taking didn't seem to make any difference.

I knew that any of the Tetracycline antibiotics, and especially Doxycycline, could have gastro side effects, and I stuck with the pills, after contacting my GP who prescribed them. I finished the course, and after three weeks, my digestive system still hadn't normalized.

My GP then put me on a 10 day course of Nexium (a proton pump inhibitor) in case I had an ulcer. I took one 40mg tablet per day, as instructed, but this didn't seem to make any difference. I also took a different probiotic during the 10 days, which also didn't seem to help.

I then waited another few weeks, until yesterday, when I went to see a gastroenterologist. He said the Doxycycline could very well be to blame for my bloating and belching, and that he wanted to perform an endoscopy. I had the scope, during which he examined my esophagus, stomach, and duodenum (initial part of the GI tract). After the procedure, he said everything inside me looks normal and healthy, and that the only thing it could be is IBS or dyspepsia. He said the symptoms may eventually go away.

Just as an aside, my digestion and apetite are normal. I have been on no other medication.

It seems highly implausible to me (and numerous doctors and pharmacists to whom I've spoken) that a two week antibiotic course could do irreparable damage to my digestive system.

Does anyone have any experience with Doxycycline, other Tetracycline antibiotics, or other antibiotics that cause gastro problems? Could I have another problem, or something underlying that was triggered by the course?

I finished the course of Doxycycline two months ago. How long could the bloating, etc. take to go away?

Thank you in advance for any assistance and information.

4 Replies

Earliest Newest Votes
1
Verwon Says:

Hello, Quintin! How are you feeling?

Yes, the side effects that antibiotics cause are usually temporary and go away shortly after you finish the course of treatment. They do typically cause gastric issues, as you've mentioned, which may also include nausea, vomiting and diarrhea, as reported by the FDA, but it's very unusual for them to last this long.

Has anything changed in your normal diet, or fluid intake? Have you tried any gas relief products?

Was this helpful? 1
2
Quintin Says:

Hi Verwon.

Originally my diet didn't change, and I had bloating. I then removed the things that gave me the most bloating, such as wheat and dairy. My diet has remained such ever since. Fluid intake has been around 4 liters of water per day for years.

I haven't tried any gas relief products. Can you recommend some?

Should I take a probiotic like VSL#3 and/or use something like Iberogast, and hope that the problem will go away over time?

Was this helpful? 0
3
Rick Says:

Need relief from indigestion caused by taking doxycycline hyclate 100 mg.

Was this helpful? 0
4
Roy Says:

I swear by a probiotic called Florastor whenever I take a round of antibiotics. It's a bit more expensive but is not affected by antibiotics unlike other probiotic strains. It helps to replenish the good flora in your digestive tract that are normally killed off by antibiotics.

Was this helpful? 0

More Discussions:

Skin Rash from Doxycycline

I'm having side effects and am wondering how long they will last. I have a skin rash and it's really burning, es...

10 REPLIES
Switch from Amoxicillin to Doxycycline Monohydrate

Hi, I was currently prescribed Amoxicillin for Bronchitis and a Sinus infection. I have been taking it for two days and ...

1 REPLY
Switching antibiotics from Doxycycline to Cipro

I had signs of a UTI and had several 500 mg Doxycycline on hand from a long term antibiotic treatment back in Feb. So, I...

1 REPLY
how long before I see results from doxycycline

Taking doxycycline for a staph infection on surgical site. Day 2, no change. When should I see results? How long before ...

1 REPLY
Bloating belly from Xolair and other asthma drugs

l am using xolair and getting cramps, sore joints, head aches, but am putting weight on as well as stomach bloating. Als...

3 REPLIES
Doxycycline hyclate 100 mgs

This drug doesn't seem to be available at any dose. Have they stopped making it? I take it for rosacea... ## Hi lynn...

50 REPLIES
Doxycycline and chest pain

I have been taking 100mg tablets twice daily for 2 days. I have been up with the most horrible chest pains both nights. ...

40 REPLIES
Doxycycline Drug Information

While taking doxycycline will tanning hurt you? ## I dont know,but I'm trying to figure out the side effects of bein...

7 REPLIES
Doxycycline & Lyme bullseye rash

My doctor put me on Doxycycline for 3 weeks after noticing a bullseye around a bite on my arm. I was outside three days ...

6 REPLIES
doxycycline with methadone

Can I take doxycycline hycate 100 ml with methadone? I have cellulitis on my leg. ## Hello, Alicia! How are you? Has you...

4 REPLIES